Advice would be appreciated

Hi, this is my first post, so apologies if it becomes a bit rambling!

I have been on B12 injections for 4-5years now, after being diagnosed following going to the GP with aching legs and fatigue. My GP was really thorough in her investigations and when the blood test results proved beyond her skill set she contacted a consultant haematologist for advice and guidance (saving me the wait for a hospital appointment.) I had the usual B12 loading and now have 3 monthly injections which have been effective in alleviating the symptoms. the 2 weeks leading up to the next injection I have always felt as though I need 'plugging -in' to be re-charged, and when I have the injection people at work dive for cover.

Recently though the injections have not had the same effect, I'm constantly tired, I'm forgetting words (not good when I'm delivering training!) and have constant lower back pain. I have the aching legs again - I don't know where to put them to get any relief.

I have been back to the doctors' (couldn't get in with my original GP) and have had blood tests done, and I go back for the results this afternoon. Here's where I need the advice: what questions should I be asking? What 'challenge' should I be giving? Should I be referring to Pernicious Anaemia ?


7 Replies

  • My top tip is to contact the PAS (Pernicious Anaemia Society), they are sympathetic and helpful. If you leave a message they will get back to you.

    pernicious-anaemia-society.... Head office: 01656 769 717

    Do you have any neuro symptoms? Some people would consider forgetting words a neuro symptom.


    The treatment if you have b12 defic with neuro symptoms is more intensive than you are receiving. I believe it is an injection every two days until you stop improving (that could mean loading injections for several weeks or even months) then an injection every two months. GP can find the info in their copy of the BNF (British National formulary )Chapter 9 section 1.2. The BNF is copyrighted.

    Have you ever had any of the following;

    An IFA (Intrinsic Factor Antibody) test, a full blood count, folate, ferritin, Active B12, MMA, homocysteine, serum b12.

    I always get paper copies of any blood test results.

    Google "BCSH Cobalamin and Folate guidleines". This was updated in 2014 and I think NHS are supposed to be following it. Its a long document but well worth reading especially page 29 which is a diagnosis flowchart.

  • Hi Sleepybunny

    thanks for taking the time to share your expertise- its very useful.

    From reading other posts and looking at the PAS website I'm beginning to recognise a lot of symptoms I've experienced over a few years as being connected with the B12D, thing such as a fall I had recently where I simply lost my balance; very itchy legs; occasional pins and needles in my left hand.

    I'll certainly mention these this afternoon.

    I will also ask for a paper copy of my blood test results.

    You've suggested some good reading material and I'll certainly read more about the 'condition'.

    I will also contact PAS if I'm unsure about anything that comes out of my appointment this afternoon.

    Thanks again Sleepybunny, I now feel I can be in control of this, rather than it being in control of me.

  • Your B12 levels may be quite high in the blood tests but that doesn't mean that B12 isn't at least part of the problem you are having.

    You need to know what is happening with your folate levels as well as B12 as your body can't process B12 if your folate is low - and your folate levels can be depleted by B12 treatment.

    There isn't any scientific basis that anyone has been able to identify that justifies the use of 3 months for maintenance shots. In many other countries using hydroxocobalamin - eg Germany and France they use 1 month for loading shots.

    Originally cyanocobalamin was used to treat B12D but then the UK moved to hydroxo which is slightly closer to the formats used by the body at the cell level - so less processing but still quite a lot of processing - methyl and adenosyl are much closer forms. In the 1960s there was a study of the relative times people retained hydroxo compared to cyano - the study showed that taken as a whole people retain hydroxo twice as long as cyano but the study also showed that there was a lot of variation with significant numbers of people actually retaining hydroxo for less time than cyano. A few years later the maintenance shot regime was changed from monthly to 2 monthly - then during the 80s it became 3 months if no neurological involvement.

    You are far from alone in finding that 3 months is just too long - I've yet to come across anyone that actually manages to get to 3 months - and that doesn't just relate to people on this forum - it's also everyone else I come across in real life that takes B12.

    What may be happening is that you are being left deficient for 2+ weeks because of the period between shots and that is a period in which the deficiency is actually causing damage so when you have top ups now they are having to repair more damage than they were.

    Another possibility is that your immune system is now stronger. Some people have an autoimmune response when the B12 in their blood stream is high that tries to shut down the mechanism that transports it to the cell level (antibodies to TCII).

    If this is happening then it may be that you need higher levels of B12 to ensure that your body isn't actually able to produce anti-bodies that destroy all the TCII - studies at the JR in Oxford showed that some patients required continuous large amounts of B12 in order to show any improvement. This also fits with my own experience.

    Don't know how you really broach these subjects with your GP - you could share the abstract quoted above in terms of functional deficiency but in terms of basis for 3 monthly PAS - suggested by others above - might be your best bet.

    Hope it goes well

  • Thanks Gambit62!

    I've seen the GP and my Folate and vitamin D levels are low, so I've been prescribed high dose ADCAL-D3 and Folic Acid.

    I asked for a printout of my results, which GP was happy to provide and as a result I'm much more confident I know what is going on.

    Thanks again to you and SunnyBunny for excellent advice.

  • Age increases risk of malabsorption. Possibly you could still absorb some B12 naturally in addition to your injections or your liver was still storing and releasing some, but with time your malabsorption has got worse and you now need more frequent doses of B12. That would be the simplest explanation. You might consider supplementing your doses with MethylB 12 5000mg sublingual losenges if your doctors continue to fiddle while your legs burn.

  • Hi Callo56

    I feel for you. Many of your leg symptoms could be linked to vitamin D deficiency. That is what happened to me. I had low b12 symptoms and low vitamin D.

    The low Vit D symptoms were lower back pain, pain in bones, aches in achilles tendons, poor sleep, coldness.

    I have had to self treat with D3 as my readings were low, but not considered low enough for the doctor to do anything but say...take supplements with no indication of how much.

    A great website I found on this is "

    By a doctor in Germany. Through this I have raised my level, and continue to maintain it. My back pain has gone, bone pain and tendon pain and my sleep patterns have improved. All within 6 months (over winter) - though I could have done it sooner if I had found this site quicker.

    Be aware of your magnesium levels - read his site. They can be depleted on vit D3. I found soaking my feet in Magnesium Chloride flakes the best method.

    Another informative site is this one which highlights how B12 deficiency and D deficiency could be linked

    I wish you blessings and a return to good health soon.


  • Hi Lesley, thanks for taking the time to reply. Your comments are spot on and I find great comfort in the fact tat your symptoms have improved by taking D3.

    The websites you suggest are really good, thank you, the online self-test is remarkably accurate!!

    I certainly intend to look in to using the magnesium chloride flakes.

    I hope the improvement in your symptoms continues, and thanks again


You may also like...